Alert archive / Louisiana / Tornado Warnings in 2010
Tornado Warning 3, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 16, 2010, 1:47 AM CDT for Vermilion Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2010, 1:47 AM CDT (06:47 UTC)
- Expired
- May 16, 2010, 2:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 97 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
865 WFUS54 KLCH 160647 TORLCH LAC113-160715- /O.NEW.KLCH.TO.W.0003.100516T0647Z-100516T0715Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 147 AM CDT SUN MAY 16 2010 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * TORNADO WARNING FOR... EASTERN VERMILION PARISH IN SOUTHWEST LOUISIANA... THIS INCLUDES THE CITIES OF...KAPLAN...FORKED ISLAND...ABBEVILLE... * UNTIL 215 AM CDT * AT 144 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FORKED ISLAND...MOVING NORTHEAST AT 25 MPH. * THE TORNADO WILL BE NEAR... ESTHER BY 200 AM CDT... KAPLAN BY 210 AM CDT... ABBEVILLE AND ERATH BY 215 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... NATIONAL WEATHER SERVICE RADAR INDICATES A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR AWAY FROM WINDOWS. && PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 337-477-5285 EXTENSION 1. LAT...LON 3011 9222 2996 9199 2969 9229 2980 9245 TIME...MOT...LOC 0647Z 220DEG 20KT 2982 9230 $$ SHAMBURGER
1 follow-up statement
469 WWUS54 KLCH 160708 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 208 AM CDT SUN MAY 16 2010 LAC113-160715- /O.CON.KLCH.TO.W.0003.000000T0000Z-100516T0715Z/ VERMILION LA- 208 AM CDT SUN MAY 16 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR NORTHEASTERN VERMILION PARISH... AT 203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR ESTHER...MOVING NORTHEAST AT 35 MPH. THE TORNADO WILL BE NEAR... ABBEVILLE AND ERATH BY 215 AM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS... AWAY FROM WINDOWS. LAT...LON 2976 9221 2987 9240 3011 9222 2996 9199 TIME...MOT...LOC 0707Z 206DEG 31KT 2985 9216 $$ SHAMBURGER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 12:10 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 16, 12:10 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1210 AM CDT SUN MAY 16 2010 .AVIATION... MADE A FEW CHANGES TO 06Z TAF PKG AS SFC LOW HAS DEVELOPED OFF THE UPPER TX COAST WITH CONVECTION EXTENDING EAST ALONG THE COAST OF LA TOWARD VERMILION BAY. ACTIVITY IS STRUGGLING TO ADVANCE INLAND...BARELY MAKING IT BEYOND THE COASTAL MARSHES OF JEFFERSON COUNTY AND CAMERON PARISH. LATEST NAM GUIDANCE INITIALIZED THE CONVECTION WELL ALTHOUGH IS SLIGHTLY OVERDONE FOR THE OVERNIGHT HOURS. HOWEVER...GIVEN RADAR TRENDS AND MODEL SUPPORT...HAVE INCLUDED VCTS AT SRN TAF SITES FOR THE OVERNIGHT HOURS WITH TEMPO GROUPS AT KLFT AND KARA WHERE ACTIVITY COULD POTENTIALLY MAKE IT INLAND. OTHERWISE...FEW CHANGES TO REMAINDER OF FCST BEYOND 15Z...WITH VCTS CONTINUING AT TAF SITES WITH PROB30 GROUPS AT KAEX...KLFT AND KARA AS THE LOW LIFTS NORTHEAST. LIGHT NORTHEAST WINDS ARE EXPECTED TO VEER TO THE SOUTHEAST SUNDAY. 24 && .PREV DISCUSSION... /ISSUED 1027 PM CDT SAT MAY 15 2010/ DISCUSSION... COMBINATION OF SYNOPTIC AND MESOSCALE FEATURES COMBINING TO PRODUCE SHOWER AND THUNDERSTORM ACTIVITY OVER THE GULF WATERS AND COASTAL TEXAS AND LOUISIANA. 00Z NAM APPEARS TO HAVE THE BEST GRASP OF THE SITUATION...BUT ITS QPF IS OVERDONE. IN THE SHORT TERM...SIGNIFICANT CONVECTION IS GOING TO HAVE A TOUGH TIME MAKING MUCH INLAND HEADWAY THANKS TO THE OUTFLOW BOUNDARY ALONG THE COAST LAID DOWN BY AFTERNOON THUNDERSTORMS. MORE UNCERTAINTY CREEPS IN AFTER MIDNIGHT AS THE LIFT SHIFTS EAST...BUT WILL CONTINUE WITH HIGHEST POPS OVER THE COASTAL PARISHES AND GULF WATERS. UPDATED PRODUCTS ALREADY SENT. 13 PREV DISCUSSION... /ISSUED 655 PM CDT SAT MAY 15 2010/ AVIATION... SOME POSSIBLE -RA TO AFFECT KAEX AND -TSRA TO AFFECT KLFT AND KARA OVER THE NEXT COUPLE OF HOURS BEFORE ACTIVITY DIMINISHES FOR THE EVENING...WHILE KLCH AND KBPT ARE EXPECTED TO REMAIN PRECIP- FREE THROUGH THE OVERNIGHT HOURS. WINDS WILL BRIEFLY BE OUT OF THE NORTHEAST TO EAST AT SRN TAF SITES AS A WEAK OUTFLOW BOUNDARY TRAVELS TOWARD THE COAST. WINDS WILL BECOME LIGHT AND VARIABLE OR SERLY THIS EVENING AS THE BOUNDARY WASHES OUT. VFR CONDITIONS TO PREVAIL THROUGH THE EVENING...WITH A SCT LOW CLOUD DECK DEVELOPING AFTER MIDNIGHT...BECOMING OCCASIONALLY BKN BETWEEN 10Z-14Z. ALSO...WITH A LITTLE BIT MORE GROUND MOISTURE AFTER TODAYS RAIN ALONG WITH LIGHT WINDS...SOME PATCHY MVFR FOG IS EXPECTED TO DEVELOP OVERNIGHT...WITH VISBYS OCCASIONALLY DROPPING TO IFR AROUND DAYBREAK. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AGAIN TOMORROW WITH DAYTIME HEATING...WITH THE BEST CHANCES OVER ERN TERMINALS WHERE PROB30 GROUPS HAVE BEEN INCLUDED FOR THE AFTN HOURS. PREV DISCUSSION... /ISSUED 318 PM CDT SAT MAY 15 2010/ DISCUSSION... A COUPLE OF MCV'S COMBINED WITH DAYTIME HEATING AND A PSEUDO SEA-BREEZE HAS RESULTED IN A GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER A LARGE PART OF THE FORECAST AREA. THIS ACTIVITY WILL CONTINUE TO SPREAD TO THE NORTH THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. THE ACTIVITY IS EXPECTED TO DIMINISH WITH THE LOSS OF DAYTIME HEATING...HOWEVER SOME ISOLATED TO WIDELY SCATTERED ACTIVITY WILL LIKELY CONTINUE FOR MUCH OF THE NIGHT OVER THE EASTERN ZONES. A WEAK COOL FRONT IS FORECAST TO MAKE LITTLE PROGRESS THROUGH THE REMAINDER OF THE WEEKEND...HOWEVER AFTERNOON HEATING WITH EMBEDDED SHORT WAVES AND OUTFLOW BOUNDARIES THAT REMAIN FROM TODAYS CONVECTION WILL HELP TO INITIATE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AGAIN TOMORROW...MAINLY IN THE AFTERNOON. THE FRONT WILL MAKE SOME PROGRESS EARLY NEXT WEEK BEFORE PULLING UP STATIONARY ALONG THE NORTHERN GULF FOR MUCH OF NEXT WEEK. THIS WILL RESULT IN CONTINUED MAINLY AFTERNOON AND EVENING IN AT LEAST WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND HOURS EACH DAY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 70 84 69 86 / 50 50 30 40 KBPT 71 85 70 86 / 60 40 30 30 KAEX 68 84 67 87 / 20 70 30 40 KLFT 69 84 69 86 / 40 60 30 50 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 15, 10:11 AM CDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 1011 AM CDT SAT MAY 15 2010 GMZ435-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-161515- VERMILION BAY-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN- EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE- UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 1011 AM CDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL CONTINUE OFF AND ON FOR THE REMAINDER OF THE DAY INTO THIS EVENING. THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AT TIMES ALONG WITH HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR SHOWERS AND THUNDERSTORMS ON SUNDAY WILL CONTINUE INTO MONDAY BEFORE TAPERING OFF. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ430-432-450-452-455-470-472-475-161515- SABINE LAKE-CALCASIEU LAKE- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM- 1011 AM CDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT WINDS AND SEAS WILL CONTINUE TO DECREASE THIS AFTERNOON AND EVENING WITH THE APPROACH OF A COLD FRONT. ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE NORTHERN GULF THIS AFTERNOON AND EVENING. THESE SHOWERS AND THUNDERSTORMS WILL LIKELY PRODUCE FREQUENT CLOUD TO WATER STRIKES...ALONG WITH GUSTY WINDS IN EXCESS OF 30 KNOTS AND LOCALLY HIGHER SEAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 15, 11:58 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1158 PM CDT SAT MAY 15 2010 LAZ051-160530- CAMERON LA- 1158 PM CDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH UNTIL 1230 AM CDT... AT 1156 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF GIBBSTOWN...MOVING NORTH AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... GIBBSTOWN BY 1205 AM CDT... SWEET LAKE AND HACKETTS CORNER BY 1215 AM CDT... WIND GUSTS OF 50 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BLOW SOME BRANCHES DOWN AND CAUSE ISOLATED POWER OUTAGES. YOU ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. 13
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:01 AM CDT | Areal Flood Advisory | LCH | Iberia, Vermilion | 3 hr |
| May 16, 9:06 AM CDT | Special Marine Warning | LCH | 84 min |
Nearby
Tornado Warnings in Louisiana, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.